Tumor necrosis factor antagonists (anti-TNFa) are an established therapeutic option for several autoimmune and inflammatory bowel diseases. Despite their clinical effectiveness, neurological adverse events have been reported and literature data suggest a potential role of anti-TNFa in the induction of demyelination of the CNS.
Adalimumab is used to reduce pain and swelling due to certain types of arthritis (such as rheumatoid, psoriatic, juvenile idiopathic, ankylosing spondylitis). Adalimumab is also used to treat certain skin disorders (such as plaque-type psoriasis, hidradenitis suppurativa). It works by blocking a protein (tumor necrosis factor or TNF) found in the body's immune system that causes joint swelling and damage in arthritis as well as red scaly patches in psoriasis.
The patient is a 39-year-old man with psoriasis and gout who is being treated with Adalimumab. He has been suffering from headache, dizziness, weakness, nausea, vomiting, and significant weight loss for about 6 months.About 90 days before the patient's visit, the above-mentioned symptoms worsened, and he also had other symptoms, including blurred vision, diplopia, dizziness, worsening weakness and imbalance. After hospitalization, necessary diagnostic and therapeutic measures were taken for the patient. In the Brain and Cervical MRI, demyelinating lesions were seen. In the cerebrospinal fluid, the levels of oligoclonal bands and The IgG index was reported to be negative. Adalimumab was stopped and he was treated with steroid pulse and plasma exchange, and then oral steroids, and after the mentioned treatment measures, the patient's symptoms improved to a great extent. According to the consultation with the dermatologist, MTX was started to treat psoriasis.
This case is one of the rare and significant side effect of tumor necrosis factor antagonists.